It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


Niacin is a pretty good substitute for statins, but is is a little problematic. You can buy both regular niacin and time release niacin at Wal-Mart. The problem is that the theraputic dose is somewhere between 1500 and 2000 mg a day. That amount of regular niacin will produce some pretty uncomfortable side effects. It is known as the "niacin flush" and basically dialates all the capillaries in the upper part of your body. The feeling is difficult to describe but definitely uncomfortable. The time release Niaicin that is sold in drug stores, etc. does not have nearly the degree of this effect, especially if you take it at night before you go to sleep, but has potentially adverse affects on your liver. There is a prescription drug called Niaspan which is basically the same thing, but is not as hard on your liver. Unfortunately, getting a dr to prescibe this stuff is like pulling teeth. They always want to give you the statins. The way I got my dr to prescribe is was to go off the Gemfibrozil (Zocor) they had me on and buy the time release stuff from Wal-Mart for 3 months. I worked up (you don't want to start at the full theraputic level because of the flushing) to 2000 mg/day. For the first time in my life, my total cholesterol went under 200. The dr was shocked, and finally agreed to give me a scrip for Niaspan.

Whichever way you go with the niacin, you need to have a liver function test every 3 months. Also, there are probably interactions with other drugs you may be taking that should be taken into account. What I did was out of desperation because statins are deadly for me. I am not recommending that you follow my example, but sometimes you just have to do what you have to do.

Good luck.





All times are GMT -7. The time now is 06:33 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!